Alert archive / Pennsylvania / Special Weather Statements in 2020
Special Weather Statement, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this special weather statement at Mar 20, 2020, 12:21 PM EDT for 6 counties in Pennsylvania; Marion County, Monongalia County, West Virginia; Garrett County, Maryland. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 20, 2020, 12:21 PM EDT (16:21 UTC)
- Expired
- Mar 20, 2020, 1:15 PM EDT
- In force
- 54 min
- Issued by
- NWS Pittsburgh, PA
Counties Garrett County, MD, Armstrong County, PA, Fayette County, PA, Greene County, PA, Indiana County, PA, Jefferson County, PA, Westmoreland County, PA, Marion County, WV, Monongalia County, WV
The radar
The Pittsburgh radar (KPBZ), 94 km from the middle of the area, began a volume at 16:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 4.4 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 992 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
127
WWUS81 KPBZ 201621
SPSPBZ
Special Weather Statement
National Weather Service Pittsburgh PA
1221 PM EDT Fri Mar 20 2020
MDZ001-PAZ015-016-021>023-029-031-073>076-WVZ012-021-509>512-201715-
Garrett-Armstrong-Clarion-Fayette
Ridges-Greene-Westmoreland-Washington-Allegheny-Indiana-Jefferson-
Westmoreland Ridges-Fayette-Eastern Preston-Marion-Monongalia-Ridges
of Eastern Monongalia and Northwestern Preston-Wetzel-Preston-
1221 PM EDT Fri Mar 20 2020
...A LINE OF STRONG SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING
GUSTY WIND AND HEAVY RAIN WILL AFFECT GARRETT...SOUTHEASTERN
ALLEGHENY... JEFFERSON...GREENE...ARMSTRONG...SOUTHEASTERN
CLARION...FAYETTE... SOUTHEASTERN
WASHINGTON...INDIANA...WESTMORELAND...EASTERN WETZEL...
MONONGALIA...NORTHERN PRESTON AND MARION COUNTIES...
At 1219 PM EDT, radar indicated an area of gusty showers and
isolated thunderstorms were located along a line extending from near
Ford City to near Jefferson Boro.
Movement was northeast at 20 mph.
Wind gusts up to 45 mph are possible with these storms.
Locations impacted include...
Penn Hills... Morgantown...
Monroeville... Greensburg...
McKeesport... Fairmont...
Indiana... Uniontown...
Jeannette... Latrobe...
Connellsville... Punxsutawney...
This includes the following highways...
Interstate 68 in Maryland between mile markers 1 and 30.
Interstate 68 in West Virginia between mile markers 1 and 32.
Interstate 70 in Pennsylvania between mile markers 29 and 57.
Pennsylvania Turnpike between mile markers 53 and 100.
Interstate 79 in Pennsylvania between mile markers 0 and 23.
Interstate 79 in West Virginia between mile markers 137 and 160.
Interstate 80 in Pennsylvania between mile markers 75 and 96.
Interstate 376 in Pennsylvania between mile markers 82 and 84.
Torrential rainfall also is occurring with these storms and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4120 7877 4113 7880 4072 7880 4034 7901
3986 7942 3979 7935 3978 7939 3972 7939
3972 7893 3948 7907 3946 8067 4135 7902
4138 7897 4126 7874 4120 7871
TIME...MOT...LOC 1619Z 245DEG 17KT 4073 7952 3996 8013
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this special weather statement went out at Mar 20, 12:02 PM EDT, 19 minutes earlier.
Area forecast discussion, Mar 20, 12:02 PM EDT, 19 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 1202 PM EDT Fri Mar 20 2020 .SYNOPSIS... Occasional showers and thunderstorms are expected today with crossing low pressure. Dry and cooler weather will return for the weekend under high pressure. && .NEAR TERM /THROUGH TONIGHT/... A second line of strong thunderstorms have developed along a Theta E gradient ahead of an approaching cold front and will move across the region after a brief break in precipitation. With sufficient shear and mixing, these thunderstorms will carry with them the threat for damaging sfc wind gusts. A QLCS type of precipitation structure with embedded rotation has been prevalent today. Heavy rainfall rates above areas that saw flooding this morning may cause additional water problems. Behind the cold front the tight pressure gradient will linger and gusts up to 35 mph (40 mph in the ridges) will remain tonight. && .SHORT TERM /SATURDAY THROUGH SUNDAY/... High pressure approaches from the Midwest this weekend. Cold advection will prevail during the approach of the ridge axis. Temperature will drop about 5 degrees below the seasonal norm on Saturday but recover to be seasonable Sunday as the axis of the ridge departs to the East. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... A deepening trough is expected to return rain to the region overnight Sunday into Monday. With SE flow anticipated in the ridges, cold air damming brings the possibility for slight snow accumulations in the Eastern halves of Garrett and Tucker counties. Another chance for precipitation returns Tuesday night. Temperature looks to stay mild and near the climatological average. && .AVIATION /16Z FRIDAY THROUGH TUESDAY/... Majority of terminals are VFR at times but MVFR ceiling/visibility in vicinity of showers and thunderstorms is likely. Brief deterioration to IFR in thunderstorms cannot be ruled out. A crossing cold front is expected to bring showers and scattered thunderstorms as it drops across the region. A shift to W and eventually NW wind is forecast behind the front, along with lingering MVFR ceilings. .Outlook... Restrictions are possible behind the exiting front thru early Sat. Restrictions are likely again Sun night and Mon with crossing low pressure. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Mar 20, 2:18 AM EDT, 10 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 218 AM EDT Fri Mar 20 2020 MDZ001-PAZ007>009-013>016-020>023-029-031-073>076-WVZ001>004-012-021- 509>514-210630- Garrett-Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA- Beaver-Allegheny-Armstrong-Indiana-Washington-Greene-Westmoreland- Westmoreland Ridges-Fayette-Fayette Ridges-Hancock-Brooke-Ohio- Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 218 AM EDT Fri Mar 20 2020 This Hazardous Weather Outlook is for western Maryland, northwest Pennsylvania, southwest Pennsylvania, western Pennsylvania, northern West Virginia and the northern panhandle of West Virginia. .DAY ONE...Today and tonight. Thunderstorms are expected to form with an advancing cold front today. A few storms may be severe and cause damaging wind gusts this afternoon. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ039>041-048>050-057>059-068-069-210630- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe- 218 AM EDT Fri Mar 20 2020 This Hazardous Weather Outlook is for east central Ohio. .DAY ONE...Today and tonight. Additional rainfall this morning may trigger isolated flooding. Thunderstorms are expected to form with an advancing cold front today. A few storms may be severe and cause damaging wind gusts this afternoon. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Mar 20, 9:30 AM EDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
930 AM EDT FRI MAR 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 AM FLOOD OAKDALE 40.40N 80.18W
03/20/2020 ALLEGHENY PA FIRE DEPT/RESCUE
FLOODING NEAR THE INTERSECTION OF CLINTON AVE AND
NOBLESTOWN RD.
&&
EVENT NUMBER PBZ2000668
BROWNSpecial weather statement, Mar 20, 9:35 AM EDT, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
935 AM EDT Fri Mar 20 2020
OHZ039-048-057-058-201400-
Guernsey-Tuscarawas-Coshocton-Muskingum-
935 AM EDT Fri Mar 20 2020
...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
WILL AFFECT NORTHWESTERN GUERNSEY...SOUTHEASTERN COSHOCTON...
MUSKINGUM AND SOUTH CENTRAL TUSCARAWAS COUNTIES...
At 935 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Hanover to 7 miles southeast of
Marne to near Thornport. Movement was east at 55 mph.
Wind gusts up to 45 mph are possible with these storms.
Locations impacted include...
Zanesville... Cambridge...
Newcomerstown... New Concord...
South Zanesville... North Zanesville...
Dresden... Frazeysburg...
Pleasant Grove... Conesville...
Gratiot... Plainfield...
This includes the following highways...
Interstate 70 in Ohio near mile marker 143, and between mile
markers 145 and 177.
Interstate 77 in Ohio between mile markers 47 and 64.
These storms may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 3995 8223 3995 8220 4014 8219 4029 8154
4005 8152 3990 8176 3990 8216 3991 8217
3991 8223
TIME...MOT...LOC 1335Z 261DEG 48KT 4008 8220 3998 8223 3993 8234
BrownLocal storm report, Mar 20, 10:01 AM EDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1001 AM EDT FRI MAR 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1001 AM HEAVY RAIN EVANS CITY 40.77N 80.06W
03/20/2020 M2.00 INCH BUTLER PA TRAINED SPOTTER
&&
EVENT NUMBER PBZ2000669Local storm report, Mar 20, 10:33 AM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1033 AM EDT FRI MAR 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1031 AM HEAVY RAIN 1 W WEST LAFAYETTE 40.27N 81.77W
03/20/2020 M3.31 INCH COSHOCTON OH TRAINED SPOTTER
SINCE NOON 03/19/2020.
&&
EVENT NUMBER PBZ2000670Local storm report, Mar 20, 10:34 AM EDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1034 AM EDT FRI MAR 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1033 AM FLOOD 1 W WEST LAFAYETTE 40.27N 81.77W
03/20/2020 COSHOCTON OH TRAINED SPOTTER
NEARBY CREEKS OUT OF THEIR BANKS. JUST FLOODING YARDS
AT THIS POINT.
&&
EVENT NUMBER PBZ2000671Special weather statement, Mar 20, 12:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1221 PM EDT Fri Mar 20 2020
MDZ001-PAZ015-016-021>023-029-031-073>076-WVZ012-021-509>512-201715-
Garrett-Armstrong-Clarion-Fayette
Ridges-Greene-Westmoreland-Washington-Allegheny-Indiana-Jefferson-
Westmoreland Ridges-Fayette-Eastern Preston-Marion-Monongalia-Ridges
of Eastern Monongalia and Northwestern Preston-Wetzel-Preston-
1221 PM EDT Fri Mar 20 2020
...A LINE OF STRONG SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING
GUSTY WIND AND HEAVY RAIN WILL AFFECT GARRETT...SOUTHEASTERN
ALLEGHENY... JEFFERSON...GREENE...ARMSTRONG...SOUTHEASTERN
CLARION...FAYETTE... SOUTHEASTERN
WASHINGTON...INDIANA...WESTMORELAND...EASTERN WETZEL...
MONONGALIA...NORTHERN PRESTON AND MARION COUNTIES...
At 1219 PM EDT, radar indicated an area of gusty showers and
isolated thunderstorms were located along a line extending from near
Ford City to near Jefferson Boro.
Movement was northeast at 20 mph.
Wind gusts up to 45 mph are possible with these storms.
Locations impacted include...
Penn Hills... Morgantown...
Monroeville... Greensburg...
McKeesport... Fairmont...
Indiana... Uniontown...
Jeannette... Latrobe...
Connellsville... Punxsutawney...
This includes the following highways...
Interstate 68 in Maryland between mile markers 1 and 30.
Interstate 68 in West Virginia between mile markers 1 and 32.
Interstate 70 in Pennsylvania between mile markers 29 and 57.
Pennsylvania Turnpike between mile markers 53 and 100.
Interstate 79 in Pennsylvania between mile markers 0 and 23.
Interstate 79 in West Virginia between mile markers 137 and 160.
Interstate 80 in Pennsylvania between mile markers 75 and 96.
Interstate 376 in Pennsylvania between mile markers 82 and 84.
Torrential rainfall also is occurring with these storms and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4120 7877 4113 7880 4072 7880 4034 7901
3986 7942 3979 7935 3978 7939 3972 7939
3972 7893 3948 7907 3946 8067 4135 7902
4138 7897 4126 7874 4120 7871
TIME...MOT...LOC 1619Z 245DEG 17KT 4073 7952 3996 8013The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 20, 7:14 AM EDT | Areal Flood Advisory | PBZ | Allegheny, Armstrong, Beaver, Butler, Washington, Westmoreland | 3 hr |
| Mar 20, 12:54 PM EDT | Special Weather Statement | PBZ | Lawrence, Mercer, Venango | 51 min |
| Mar 20, 1:01 PM EDT | Areal Flood Warning | PBZ | Beaver | 3 hr |
| Mar 20, 1:06 PM EDT | Areal Flood Warning | PBZ | Venango | 4 hr |
| Mar 20, 1:25 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion, Forest, Jefferson, Venango | 38 min |
| Mar 20, 1:29 PM EDT | Special Weather Statement | PBZ | Armstrong, Butler, Clarion, Forest, Jefferson, Venango | 46 min |
| Mar 20, 1:42 PM EDT | Severe Thunderstorm Warning | PBZ | Butler, Lawrence | 33 min |
| Mar 20, 1:49 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver | 26 min |
| Mar 20, 2:02 PM EDT | Special Weather Statement | PBZ | Allegheny, Armstrong, Beaver | 43 min |
| Mar 20, 2:03 PM EDT | Areal Flood Warning | PBZ | Beaver, Butler, Lawrence | 3 hr |
| Mar 20, 2:15 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler, Clarion, Indiana, Jefferson | 45 min |
| Mar 20, 2:33 PM EDT | Areal Flood Warning | PBZ | Clarion, Jefferson, Venango | 3 hr |
| Mar 20, 2:57 PM EDT | Special Weather Statement | PBZ | Indiana | 33 min |
| Mar 20, 3:32 PM EDT | Areal Flood Warning | PBZ | Allegheny, Butler | 3 hr |
| Mar 20, 4:07 PM EDT | Areal Flood Warning | PBZ | Beaver | 16 hr |
| Mar 20, 4:26 PM EDT | Special Weather Statement | PBZ | Westmoreland | 49 min |
| Mar 20, 4:32 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Westmoreland | 28 min |
| Mar 20, 5:20 AM EDT | Areal Flood Advisory | PBZ | Belmont, Coshocton, Guernsey, Harrison, Muskingum, Tuscarawas | 5 hr |
| Mar 20, 5:23 AM EDT | Special Weather Statement | PBZ | Coshocton, Guernsey, Harrison, Muskingum, Tuscarawas | 52 min |
| Mar 20, 5:43 AM EDT | Flash Flood Warning | PBZ | Belmont, Guernsey, Harrison, Tuscarawas | 3 hr |
| Mar 20, 9:35 AM EDT | Special Weather Statement | PBZ | Muskingum | 25 min |
| Mar 20, 10:20 AM EDT | Areal Flood Warning | PBZ | Belmont, Carroll, Columbiana, Coshocton, Guernsey, Harrison and 3 more | 5 hr |
| Mar 20, 11:00 AM EDT | River Flood Warning | PBZ | Tuscarawas | 4 days |
| Mar 20, 11:00 AM EDT | River Flood Warning | PBZ | Guernsey | 58 hr |
| Mar 20, 1:06 PM EDT | Special Weather Statement | PBZ | Carroll, Coshocton, Guernsey, Harrison, Tuscarawas | 39 min |
| Mar 20, 1:29 PM EDT | Severe Thunderstorm Warning | PBZ | Carroll, Jefferson, Tuscarawas | 31 min |
| Mar 20, 2:15 PM EDT | Special Weather Statement | PBZ | Harrison, Jefferson | 45 min |
| Mar 20, 2:23 PM EDT | Areal Flood Warning | PBZ | Muskingum | 28 hr |
| Mar 20, 2:28 PM EDT | Severe Thunderstorm Warning | PBZ | Harrison | 21 min |
| Mar 20, 3:27 PM EDT | Areal Flood Warning | PBZ | Belmont, Carroll, Columbiana, Coshocton, Guernsey, Harrison and 3 more | 27 hr |
| Mar 20, 5:31 PM EDT | Special Weather Statement | PBZ | Preston | 29 min |
Nearby
Special Weather Statements in Pennsylvania, 2020Special Weather Statements in West Virginia, 2020Special Weather Statements in Maryland, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.